Alert archive / West Virginia / Special Weather Statements in 2011

Special Weather Statement, NWS Charleston, WV

May 26, 2011Lewis County, West Virginia

NWS Charleston, WV issued this special weather statement at May 26, 2011, 3:08 PM EDT for Lewis County, West Virginia. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2011, 3:08 PM EDT (19:08 UTC)
Expired
May 26, 2011, 4:00 PM EDT
In force
52 min
Issued by
NWS Charleston, WV

County Lewis County, WV

The radar

The Charleston,WV radar (KRLX), 134 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.1 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2011-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2011-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1352 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

132 
WWUS81 KRLX 261908
SPSRLX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
308 PM EDT THU MAY 26 2011

WVZ030>032-039-040-262000-
BARBOUR WV-HARRISON WV-LEWIS WV-TAYLOR WV-UPSHUR WV-
308 PM EDT THU MAY 26 2011

...A STRONG THUNDERSTORM WILL AFFECT EASTERN LEWIS...NORTHWESTERN
BARBOUR...NORTHWESTERN UPSHUR...SOUTHEASTERN HARRISON AND TAYLOR
COUNTIES...

AT 305 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 12 MILES SOUTH OF
WESTON...MOVING NORTHEAST AT 45 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS. 

THIS STORM WILL BE NEAR HORNER AROUND 315 PM...LORENTZ AROUND 330
PM...ROSEMONT AROUND 345 PM AND TYGART LAKE STATE PARK AROUND 400 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-79 BETWEEN MILE MARKERS
86 AND 126.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3881 8045 3882 8048 3883 8047 3886 8053
      3886 8054 3889 8060 3936 8022 3929 7994

$$

30

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at May 26, 2:55 PM EDT, 13 minutes earlier.

Area forecast discussion, May 26, 2:55 PM EDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
255 PM EDT THU MAY 26 2011

.SYNOPSIS...
LOW PRESSURE SYSTEM INCREASES THE CHANCES FOR SHOWERS AND
THUNDERSTORMS THROUGH FRIDAY. TRANSITION TO A DRIER AND HOTTER
PATTERN OVER THE MEMORIAL DAY WEEKEND.

&&

.NEAR TERM /THROUGH FRIDAY/...
MODELS GENERALLY AGREE THAT 5H TROUGH WILL OPEN AND SWING TO THE
EAST TONIGHT...WITH WEAKENING SFC FRONT SLOWING AS IT CROSSES THE
OH VALLEY INTO THE EASTERN MOUNTAINS OF WV. FOR REMAINDER OF THE
AFTERNOON...BATCH OF PRECIP OVER EASTERN KY...AND SOUTHEAST OH
WILL CONT TO SHIFT NE IN ASSOCIATION WITH MID LEVEL S/W PUSHING
OUT AHEAD OF MAIN FRONT. SKIES CLEARED ENOUGH OVER CENTRAL AND
EASTERN MTNS TO ALLOW DECENT CU FIELD TO DEVELOP.

STEEPER LAPSE RATES AND DECENT SHEAR ENVIRONMENT COULD ALLOW SOME
STORMS TO BECOME SEVERE INTO THE EVENING HOURS. FOR THE OVERNIGHT
HOURS...EXPECT LINE OF SHOWERS THAT ARE CURRENTLY FORMING UP OVER
CENTRAL KY TO MAKE PASSAGE AS ANOTHER QLCS IN A SIMILAR FASHION
TO PREVIOUS NIGHTS SYSTEM...ALBEIT IN A MUCH WEAKENED STATE. KEPT
HIGHER POPS...WITH A GRADUAL DOWNTREND IN POPS TOWARDS THE MORNING
HOURS. GENERALLY USED RAW VALUES FROM CONSENSUS MOS TO POPULATE
TEMPS.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
UPPER TROUGH AXIS SHIFTS EAST TAKING THE LAST OF THE RAIN CHANCES
WITH IT FOR THE BEGINNING OF THE WEEKEND. 500MB HEIGHTS WILL BEGIN A
STRONG RECOVERY IN AN OVERHAUL TO THE LONG WAVE PATTERN THAT WILL BE
CHARACTERIZED BY A DIGGING TROUGH OVER THE INTERMOUNTAIN WEST AND A
BUILDING RIDGE EAST OF THE MISSISSIPPI. LATEST MODELS RUNS HAVE
EASED UP EVER SO SLIGHTLY ON THE 500MB HEIGHTS. STILL LOOKING AT
WELL ABOVE NORMAL TEMPERATURES FOR THE SHORT TERM. WILL SEE A WARM
FRONT SNEAK IN FROM THE WEST NORTH OF THE AREA ON SUNDAY...AND THE
SURFACE FLOW VEERING SOUTHWEST. THIS WILL BE MORE REPRESENTATIVE OF
A MID TO LATE SUMMER TYPE PATTERN THAN LATE SPRING.
&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
WENT WITH CONSENSUS OF THE MODELS...WHICH ALSO GENERALLY FOLLOWS
THE HPC THINKING.

HIGH PRESSURE...SURFACE AND ALOFT...WILL RESULT IN HOT DAYS MONDAY
AND TUESDAY.  STILL NOT TOTALLY SURE THAT A FEW AFTERNOON AND
EVENINGS STORMS MIGHT NOT DEVELOP.  BUT MY CONFIDENCE IS BELOW 20
PERCENT...SO WILL LEAVE OUT FOR NOW.

COLD FRONT SHOULD PUSH SOUTHEAST ACROSS THE AREA ON WEDNESDAY.
HOWEVER...HIGH PRESSURE ALOFT SHOULD REMAIN IN CONTROL.  CONTINUED
EARLIER FORECAST TREND OF SLIGHT CHANCE POPS ALONG AND NEAR THE
FRONT.

ON THURSDAY...MODELS INDICATE NORTHWEST FLOW WILL DEVELOP
ALOFT...WITH HIGH PRESSURE BUILDING IN AT THE SURFACE.  WOULD NOT BE
SURPRISED IF SOME CONVECTION DEVELOPS AND TRIES TO MOVE INTO THE
REGION.  HOWEVER...CONFIDENCE IS LOW AND WILL LEAVE AREA DRY FOR NOW.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
APPROACHING FRONT BRINING ANOTHER ROUND OF CONVECTION THROUGH THE
AFTERNOON AND EVENING HOURS. THUNDERSTORMS WITH GUSTY WINDS WILL
OVERSPREAD SITES IN A MAINLY SW TO NORTHEAST FASHION WITH
LOCALIZED IFR CONDITIONS. TIMING TIMING/COVERAGE OF STORMS
BECOMES TRICKIER WITH TIME AS IT HEAVILY DEPENDS ON MESOSCALE
INFLUENCES. FOR THE OVERNIGHT TIME PERIOD...WEAKENING FRONT TO
MAKE PASSAGE.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: TIMING OF THUNDERSTORMS COULD VARY. CIGS AND
VISBY MAY BE LOWER THAN FCST.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    M    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    M    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z FRIDAY...
IFR POSSIBLE IN THUNDERSTORMS FRIDAY AFTERNOON/EVENING.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...KMC
NEAR TERM...KMC
SHORT TERM...26
LONG TERM...JSH
AVIATION...KMC
Hazardous weather outlook, May 26, 2:02 PM EDT, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
202 PM EDT THU MAY 26 2011

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>007-271815-
GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON-
VINTON-MEIGS-GALLIA-WAYNE-CABELL-MASON-
202 PM EDT THU MAY 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WESTERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WIND
GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ003-004-WVZ008>011-013>020-024>040-046-047-271815-
DICKENSON-BUCHANAN-JACKSON-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-
BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-
FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
202 PM EDT THU MAY 26 2011

...SEVERE THUNDERSTORM WATCH 381 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...CENTRAL
WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND TONIGHT. SOME STORMS
COULD BECOME SEVERE WITH THE MAIN THREATS BEING LARGE HAIL AND
DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, May 26, 3:08 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
308 PM EDT THU MAY 26 2011

WVZ030>032-039-040-262000-
BARBOUR WV-HARRISON WV-LEWIS WV-TAYLOR WV-UPSHUR WV-
308 PM EDT THU MAY 26 2011

...A STRONG THUNDERSTORM WILL AFFECT EASTERN LEWIS...NORTHWESTERN
BARBOUR...NORTHWESTERN UPSHUR...SOUTHEASTERN HARRISON AND TAYLOR
COUNTIES...

AT 305 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 12 MILES SOUTH OF
WESTON...MOVING NORTHEAST AT 45 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

THIS STORM WILL BE NEAR HORNER AROUND 315 PM...LORENTZ AROUND 330
PM...ROSEMONT AROUND 345 PM AND TYGART LAKE STATE PARK AROUND 400 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-79 BETWEEN MILE MARKERS
86 AND 126.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3881 8045 3882 8048 3883 8047 3886 8053
      3886 8054 3889 8060 3936 8022 3929 7994

30

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 8:02 AM EDTSpecial Weather StatementRLXRandolph73 min
May 26, 3:35 PM EDTSpecial Weather StatementRLXPocahontas40 min
May 26, 3:57 PM EDTSevere Thunderstorm WarningRLXPocahontas48 min
May 26, 4:05 PM EDTSpecial Weather StatementRLXHarrison25 min
May 26, 4:19 PM EDTSevere Thunderstorm WarningRLXPocahontas41 min
May 26, 4:39 PM EDTSevere Thunderstorm WarningRLXPocahontas66 min
May 26, 5:16 PM EDTFlash Flood WarningRLXPocahontas3 hr
May 26, 5:54 PM EDTSpecial Weather StatementRLXMcDowell51 min
May 26, 6:09 PM EDTSevere Thunderstorm WarningRLXMcDowell, Wyoming66 min
May 26, 6:36 PM EDTSpecial Weather StatementRLXFayette, Raleigh, Wyoming54 min
May 26, 7:31 PM EDTSpecial Weather StatementRLXBraxton, Lewis, Nicholas, Webster59 min
May 26, 7:48 PM EDTSpecial Weather StatementRLXBoone, Lincoln, Logan, Mingo42 min
May 26, 1:33 AM EDTSpecial Weather StatementRLXAthens, Jackson, Morgan, Perry, Vinton27 min
May 26, 2:15 AM EDTSpecial Weather StatementRLXMorgan, Perry60 min
May 26, 7:09 PM EDTSpecial Weather StatementRLXJackson36 min
May 26, 3:11 AM EDTSpecial Weather StatementRLXCarter, Greenup49 min
May 26, 7:51 PM EDTSpecial Weather StatementRLXBoyd, Carter, Greenup39 min

Nearby

Special Weather Statements in West Virginia, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.